Ohio, 2019

Flash Flood and Flood in Ohio, June 19 to 21, 2019

June 19 to 21, 2019 · NWS CLE · 2 events in 1 county or zone

An area of low pressure moved east along a stationary front across Indiana and Ohio on the evening of the 19th. A strong storm convective complex in Indiana moved southeast into central Ohio as a result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved east along a stationary front across Indiana and Ohio on the evening of the 19th. A strong storm convective complex in Indiana moved southeast into central Ohio as a result. The airmass in advance of this system was very moist with precipitable water values around 1.75 , supportive of torrential rainfall rates. Ground conditions in advance of this system were saturated due to recent rains earlier in the week of 1 to 3 inches across the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 19, 8:24 AM EST, 1 minute earlier.

Area forecast discussion, Jun 19, 8:24 AM EST, 1 minute before
Area Forecast Discussion
National Weather Service Cleveland OH
924 AM EDT Wed Jun 19 2019

.SYNOPSIS...
A stationary front continues to persist across the local area. A
low pressure system is expected to move northeast along the
front to northern Ohio late tonight into Thursday morning. The
low will move off to the east Thursday night allowing weak high
pressure to build east over the region Friday. A strong warm
front will lift north across the area Sunday. Another area of
low pressure may impact the region early next week with more
unsettled weather.

&&

.NEAR TERM /THROUGH THURSDAY/...
The lull before the next round of rain expected to move into the
western portions of the forecast area later this afternoon and
continue through Thursday. Mainly clear skies currently over the
west and north while lingering lower clouds remain in the
southeast. Expecting gradual improvement in the east through the
day. No major changes with this update.

Previous Discussion...

The brief break from the torrential rainfall will give way to
more moderate to heavy rainfall redeveloping late this
afternoon, tonight, and on Thursday. The stalled frontal
boundary that has plagued the area over the past several days is
currently located just north of the I-70 corridor where there
have been some very serious flash flooding across east central
Ohio overnight. This boundary will start to slowly lift
northward today. Just north of the boundary in parts of
northeast Ohio, we are seeing some patchy dense fog around the
Akron/Canton area this morning. Areas near the lakeshore may
experience some peak of sunshine early this morning but clouds
will increase again throughout the day. Scattered showers and
storms will redevelop near the boundary across central Ohio by
the afternoon and start slowly moving northward.

A stronger mid level wave will be moving through the 500 mb flow
out of the Midwest into the Ohio River Valley tonight. PW values
will increase to 1.75 to 2.0 inches again with very high
moisture content. An area of low pressure will develop across
southern Indiana and move northeastward along the frontal
boundary across northern Ohio tonight into Thursday. Moderate to
heavy showers and thunderstorms will be likely after midnight
through the Thursday morning. The morning commute looks
extremely wet and potential seeing some flash flooding issues on
area roadways. Depending on the exact track of the low pressure
center, the heaviest rainfall rates will be along the track and
just northeast of the low. There will also be an isolated threat
for a strong to severe storm south of the low track this evening
and tonight. The threat will be isolated strong winds. Given
the strong shear and very low LCL heights, an isolated brief
tornado can't be completely ruled out as well. The center of the
low finally moves east of our area by mid afternoon Thursday
and winds will shift to a northerly direction on the back side.
Rain showers will continue through the afternoon with a gradual
tapering off from west to east during the evening. New Flash
Flood Watches have been issued for much of central and north
central Ohio later today through Thursday evening. General
rainfall expected 1 to 3 inches widespread with isolated higher
amounts very possible. We do have a moderate risk of seeing more
flash flooding especially over and near areas that have been
hit hard the past several days.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
The short term begins Thursday night with low pressure over PA/NY
pulling associated moisture east out of the area.  Will still need
to begin the night however with likely pops east and chance far west
but by morning it should be dry.  Friday looks dry for the entire
day as high pressure builds in. Friday night however, a warm front
will approach the area from the southwest.  An upper ridge will be
building toward the area.  The GFS keeps the best moisture and most
unstable air to our south and southwest through the night however
the NAM develops convection on the boundary to our west and moves it
in overnight. Expect the night to begin dry but will have likely
pops by morning west and chance pops for much of the remainder of
northern OH. Saturday the upper ridge will build further into the
area but afternoon li's will be -4 to -6 south and west, and with
the warm front in the area will continue with likely pops west and
chance pops east for convection. No big change Saturday night. Highs
Friday and Saturday in the mid and upper 70s.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
We begin Sunday with the axis of an upper ridge across the area.  A
warm front will be in the area however and model li's approach -10
for the afternoon.  The airmass will be a bit drier than recent
however do not trust a dry forecast with -10C li's and a meandering
warm front so will continue with likely pops west and chance
elsewhere. Sunday night through Tuesday a moist southwest flow will
continue as the upper ridge breaks down and moves east.  Daytime
li's drop to -6 to -10 so will continue with chance pops through the
period. Wednesday could be dry as the upper trough with moved
through on Tuesday moves east and dry air builds in. Highs Sunday
through Tuesday around 80.  Wednesday a couple degrees lower.

&&

.AVIATION /12Z Wednesday THROUGH Sunday/...
The main aviation concerns for this update the patchy dense fog
around the CAK and YNG area this morning. This fog will thin out
and burn off by 14z-15z. Have ceilings and visibilities
improving between 12z-14z for these locations. Elsewhere, most
locations seeing VFR conditions with the exception of ERI with a
broken deck at 2500 feet. Most TAF locations will see VFR by
midday and this afternoon. The next aviation concern will be
ceilings and visibilites lowering again tonight as well as
showers and storm moving in overnight. Guidance indicates MVFR
conditions will be likely with some potential if IFR conditions
after 06z tonight. We are not confident enough at this time to
go IFR in the forecast but something to watch. However, SHRA
will redevelop after 03z this evening and become widespread
during the night. TSRA and convection will become possible after
06z and spread northeastward across the area. Winds will be
mostly light and variable over the next 24 hours because of the
weak stalled frontal boundary across the area.

OUTLOOK...Non-VFR possible through Thursday night and again
Saturday and Sunday.

&&

.MARINE...
For the most part, the next several days will be a rather tranquil
period on the lake with winds relatively light.  Highest winds of
roughly 15 to 20 knots develop Thursday afternoon as low pressure
moves east of the lake and deepens turning winds from northeasterly
to northerly by Thursday evening. Winds will back to northwest and
slowly diminish Thursday night. Still doesnt appear to support a
small craft advisory but some local erosion will be possible in
vulnerable locations on the south shore mainly from Thursday through
Thursday evening.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch from 8 PM EDT this evening through Thursday
     evening for OHZ009>013-019>023-033.
     Flash Flood Watch from 5 PM EDT this afternoon through
     Thursday evening for OHZ017-018-027>032-036>038-047.
PA...None.
MARINE...None.

&&

SYNOPSIS...Griffin
NEAR TERM...Griffin/Lombardy
SHORT TERM...TK
LONG TERM...TK
AVIATION...Griffin
MARINE...TK
Hazardous weather outlook, Jun 19, 2:31 AM EST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
331 AM EDT Wed Jun 19 2019

OHZ009>013-019>023-033-200745-
Erie-Lorain-Cuyahoga-Lake-Geauga-Huron-Medina-Summit-Portage-
Trumbull-Mahoning-
331 AM EDT Wed Jun 19 2019

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
EVENING...

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Isolated strong to severe thunderstorms will be possible this
evening and tonight as a storm system moves into the region.
Additional heavy rainfall and flooding may be possible tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Additional heavy rainfall and flooding may be possible through
Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>008-014-089-PAZ001>003-200745-
Lucas-Wood-Ottawa-Sandusky-Ashtabula Inland-Ashtabula Lakeshore-
Northern Erie-Southern Erie-Crawford-
331 AM EDT Wed Jun 19 2019

This Hazardous Weather Outlook is for northeast Ohio, northwest
Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Isolated strong to severe thunderstorms will be possible this
evening and tonight as a storm system moves into the region.
Additional heavy rainfall and flooding may be possible tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional heavy rainfall and flooding may be possible through Thursday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ017-018-027>032-036>038-047-200745-
Hancock-Seneca-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Marion-
Morrow-Holmes-Knox-
331 AM EDT Wed Jun 19 2019

...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH THURSDAY
EVENING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Isolated strong to severe thunderstorms will be possible this
evening and tonight as a storm system moves into the region.
Additional heavy rainfall and flooding may be possible tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Additional heavy rainfall and flooding may be possible through
Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-200745-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
331 AM EDT Wed Jun 19 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 19, 3:01 AM EST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Cleveland OH
401 AM EDT Wed Jun 19 2019

OHZ021>023-031>033-038-047-191300-
Summit-Portage-Trumbull-Wayne-Stark-Mahoning-Holmes-Knox-
Including the cities of Akron, Ravenna, Warren, Wooster, Canton,
Youngstown, Millersburg, and Mount Vernon
401 AM EDT Wed Jun 19 2019

...PATCHY DENSE FOG ACROSS THE AREA....

Patchy dense fog is located across portions of central and
northeast Ohio. Visibilites will drop to a quarter of a mile or
less at times. Motorists are urged to slow down and be prepared
for rapid changes in visibility.Fog will burn off by mid morning.

Griffin

The radar

The Cincinnati radar (KILN), 127 km away, was scanning. The volume nearest the first event began at 13:24 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Marion

When
June 19, 8:25 AM EST to 10:00 AM EST
Where
Marion County, Prospect to 0.94 mi NNW of Prospect
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
40.450, -83.180

Localized heavy rain moved over southern Marion County on the evening of June 19th starting around 630 PM. The rain peaked around 725 PM with rates measured around 2.5 inches per hour. Storm total rainfall over southern Marion County was between 1.5 and 2.5 inches, with higher amounts measured just south of the county line. This localized heavy rain resulted in flash flooding over the Village of Prospect, and moderate flooding on the Scioto River. The heavy rain caused ponded water up to 2 feet surrounding multiple homes in town. 16 Roads in Marion County flooded. The Scioto River was already in minor flooding, the result of multiple days of rain, when the heavy rain of the 19th pushed it into moderate flood. Two water rescues were conducted, one on Gearheiser Rd. with a semi submerged in about 4 1/2 of water. The second was on Marion Agosta Rd/Prospect Upper Sandusky Rd S. Battle Run, a tributary to the Scioto River on the south side of town was backed up from Battle Street to Park Street. Most of the flash flood impacts were located over the central part of town not typically floodprone due to its distance from the river. Areas impacted include East Street to 6th St, and Gustin Dr south to Park St.

Flood, Marion

When
June 19, 12:00 PM EST to June 21, 12:00 AM EST
Where
Marion County, Prospect to 1.01 mi SSW of Prospect
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.450, -83.180

Several homes were surrounded by water in Prospect as the Scioto River in Prospect reached moderate flood stage on the early morning hours of June 20th. State Route 203 flooded on the northern side of town, a major thruway in town. Homes north of Market Street were also surrounded by flood waters, with one home on Raymar Court inundated to the first floor. The Scioto River crested at 14.3 feet around 4 AM on June 20th, almost a foot above moderate flood stage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839391, 839392.